Tennessee, 2012

Flood in Tennessee, July 17, 2012

July 17, 2012 · NWS MRX · 1 event in 1 county or zone

Warm and humid air mass produced mostly routine scattered convection during the afternoon and evening. Storm movement was slow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Warm and humid air mass produced mostly routine scattered convection during the afternoon and evening. Storm movement was slow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 17, 8:20 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 8:20 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT TUE JUL 17 2012

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK AREA OF HIGH PRESSURE CENTERED
OVER THE SOUTHERN APPALACHIANS...WITH A WARM AND VERY HUMID AIR MASS
LINGERING OVER THE FORECAST AREA. AREA RADARS REVEAL THAT MOST OF
THE EARLIER CONVECTIVE ACTIVITY HAS DIMINISHED OVER THE FORECAST
AREA FOR THE NIGHT. HOWEVER...WILL KEEP A MENTION OF ISOLATED
CONVECTION OVER SOUTHEAST TN WHERE THE MODELS INDICATE AN UNSTABLE
AIR MASS LINGERING THROUGH THE NIGHT.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS EVENING TO REMOVE MOST EVENING PRECIP WORDING...AND TO
TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   72  93  73  91  73 /  20  40  30  50  60
KNOXVILLE AIRPORT, TN     72  91  72  89  72 /  10  50  40  60  60
OAK RIDGE, TN             72  91  72  89  72 /  10  50  40  60  60
TRI CITIES AIRPORT, TN    68  88  69  86  69 /  10  50  40  60  60
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jul 17, 4:51 AM EST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 AM EDT TUE JUL 17 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
551 AM EDT TUE JUL 17 2012 /451 AM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED EACH DAY THROUGH THE UPCOMING WEEK. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE PRIMARY THREATS
BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 17, 4:34 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     6 S VONORE              35.51N 84.23W
07/17/2012                   MONROE             TN   911 CALL CENTER

            ONE TREE DOWN

&&
Local storm report, Jul 17, 4:35 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     4 W TELLICO PLAINS      35.37N 84.37W
07/17/2012                   MONROE             TN   911 CALL CENTER

            ONE TREE DOWN

&&
Special weather statement, Jul 17, 8:32 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
932 PM EDT TUE JUL 17 2012

TNZ081-099-180215-
HAMILTON TN-SEQUATCHIE TN-
932 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SEQUATCHIE COUNTIES
UNTIL 1015 PM EDT/915 PM CDT/...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF SODDY-DAISY...OR 8 MILES
SOUTHEAST OF DUNLAP...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SODDY-DAISY...SIGNAL
MOUNTAIN...LONE OAK...SHADY GROVE...MIDDLE VALLEY AND RED BANK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 17, 9:20 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 PM EDT TUE JUL 17 2012

TNZ081-098-099-180300-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
920 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 1000 PM CDT/1100 PM EDT/...

AT 917 PM CDT/1017 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF GRUETLI-LAAGER TO INDIAN SPRINGS...AND MOVING SOUTHWEST AT
15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CHATTANOOGA...
JASPER...SIGNAL MOUNTAIN...WHITWELL...LOOKOUT MOUNTAIN...MONTEAGLE...
SOUTH PITTSBURG...LONE OAK...RED BANK...CARTWRIGHT...GRIFFITH
CREEK...POWELLS CROSSROADS...MARTIN SPRINGS...HALETOWN (GUILD) AND
ORME.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamilton

When
July 17, 10:25 PM EST to 11:25 PM EST
Where
Hamilton County, 3.5 mi S of Red Bank to 1 mi SSW of Red Bank
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.099, -85.280

Vehicle was reported stranded in water in Red Bank.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385224.